Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 2, 2012Lowndes County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 2, 2012, 11:06 AM CDT for Lowndes County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 11:06 AM CDT (16:06 UTC)
Expired
Aug 2, 2012, 11:45 AM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Lowndes County, AL

The radar

The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WWUS84 KBMX 021606
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT THU AUG 2 2012

ALZ040-042-021645-
DALLAS AL-LOWNDES AL-
1106 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 1145 AM CDT...

AT 1101 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BELKNAP...OR 14 MILES SOUTH OF SELMONT-WEST
SELMONT...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARLOWVILLE...
  MINTER...
  COLLIRENE...
  FARMERSVILLE...
  FOSTORIA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3219 8708 3230 8697 3211 8673 3204 8688
      3204 8704
TIME...MOT...LOC 1606Z 318DEG 10KT 3216 8697

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:40 AM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 6:40 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 AM CDT THU AUG 2 2012

.UPDATE...
FOR AVIATION.

&&

.SHORT TERM...TODAY THROUGH SATURDAY.

THE ALWAYS UNPREDICTABLE NORTHWEST FLOW ALOFT WILL CONTINUE TO BE
THE DOMINATE PATTERN THE NEXT FEW DAYS. AN UPSTREAM IMPULSE
LOCATED OVER ARKANSAS WILL PUSH CONVECTION INTO MISSISSIPPI THIS
MORNING. SOME OF THIS ACTIVITY WILL EVENTUALLY MOVE INTO WEST
ALABAMA. ANOTHER WEAK IMPULSE OVER GEORGIA WILL ALSO TRIGGER
SCATTERED THUNDERSTORMS ACROSS EAST CENTRAL AND SOUTHEAST ALABAMA
TODAY. DRIER MOVING INTO EASTERN TENNESSEE AND NORTHEAST ALABAMA
SHOULD KEEP MOSTLY RAIN FREE CONDITIONS EAST OF I-65 AND NORTH OF
I-20.

THE NAM AND GFS ARE SHOWING A FAIRLY SIGNIFICANT MCS MOVING INTO
WESTERN TENNESSEE AFTER MIDNIGHT TONIGHT. THE MODELS HAVE BEEN
SHOWING THE MCS WEAKENING CONSIDERABLY BEFORE IT REACHES NORTHWEST
ALABAMA... BUT LATEST NAM MODEL RUN NOW HAS IT MAINTAINING ITS
STRENGTH AS IT MOVES INTO NW ALABAMA FRIDAY MORNING. FORECAST WILL
REFLECT HIGH END CHANCE POPS FOR NORTHWEST COUNTIES ON FRIDAY...
BUT POPS MAY NEED TO BE RAISED TO LIKELY IF TRENDS CONTINUE TO
SHOW A MORE ROBUST SYSTEM. THE UPPER FLOW PATTERN WILL SHIFT TO A
MORE ZONAL FLOW PATTERN OVER THE WEEKEND AS A STRONG UPPER SHORT
WAVE TROF MOVES ACROSS THE UPPER MISSISSIPPI VALLEY REGION. THE
SHORT WAVE TROF WILL KEEP THE HEAT RIDGE OVER TEXAS WITH THE
THE BERMUDA RIDGE STAYING EAST OF THE AREA. THIS WILL PRODUCE A
WEAKNESS IN THE UPPER HEIGHT PATTERN OVER ALABAMA AND ALLOW FOR
SCATTERED STORMS TO DEVELOP OVER CENTRAL ALABAMA ON SATURDAY...
MAINLY DRIVEN BY THE HEATING OF THE DAY.

DURING THIS FORECAST PERIOD...TODAY SHOULD BE THE LAST DAY OF HIGHS
IN THE MIDDLE TO UPPER 90S. LOW LEVEL FLOW BECOMES SOUTHWEST AND
A SLIGHTLY COOLER MARITIME AIR MASS OVERSPREADS ALABAMA. HEAT
INDICES WILL ONCE AGAIN CLIMB ABOVE 100 TODAY...BUT ONLY A FEW
LOCATIONS REACH THE CRITICAL 105 HEAT INDEX CRITERIA...AND NO HEAT
ADVISORY WILL BE ISSUED.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

DECENT RAIN CHANCES DURING THE FIRST HALF OF THIS PERIOD AS A
SHORT WAVE TROF AXIS SLOWLY WORKS ITS WAY INTO CENTRAL ALABAMA.
ON SUNDAY THE SHORT WAVE TROF WILL DIG SOUTHWARD INTO THE MID
MISSISSIPPI VALLEY REGION...PRODUCING NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF THE LOWER
MISSISSIPPI VALLEY STATES...AND RAISED RAIN CHANCES TO LIKELY FOR
AREAS NORTH OF I-20. BY MONDAY THE SHORT WAVE TROF AXIS WILL SLIDE
INTO CENTRAL ALABAMA AND HELP TRIGGER SCATTERED CONVECTION ACROSS
MOST OF THE AREA. THE GFS SHIFTS UPPER TROF AXIS FARTHER SOUTHWARD
THAN THE ECMWF MODEL...BUT OVERALL TREND TUESDAY AND WEDNESDAY WILL
BE FOR SMALLER RAIN CHANCES...MAINLY ACROSS THE SOUTHERN COUNTIES
OF CENTRAL ALABAMA.

58/ROSE

&&

.AVIATION...
12Z TAF DISCUSSION.

PATCHY FOG THIS MORNING IS CAUSING SPOTTY MVFR TO IFR CONDITIONS
MAINLY AT KTOI AND KEET. THIS WILL QUICKLY DISSIPATE BY 14Z.
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE REST OF THE
MORNING AND INTO THE AFTERNOON. ISOLATED THUNDERSTORMS ARE
EXPECTED IN THE AFTERNOON BUT THE LOCATION AND TIMING OF THESE
STORMS IS TOO UNPREDICTABLE TO INCLUDE IN THE TAFS FOR THIS
CYCLE.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     97  72  91  72  91 /  10  20  40  30  40
ANNISTON    97  72  92  72  91 /  20  20  40  30  40
BIRMINGHAM  96  74  93  75  92 /  20  20  40  30  40
TUSCALOOSA  96  74  93  74  93 /  30  20  40  20  40
CALERA      96  73  92  72  91 /  20  20  40  20  40
AUBURN      95  73  91  73  92 /  30  20  40  20  30
MONTGOMERY  97  73  95  73  94 /  40  20  40  20  30
TROY        95  72  93  71  92 /  40  20  30  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/87
Hazardous weather outlook, Aug 2, 9:42 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 AM CDT THU AUG 2 2012

ALZ011>015-017>050-031200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
942 AM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS ACROSS CENTRAL ALABAMA TODAY. SOME OF THESE
STORMS MAY BE SLOW MOVING... AND LOCALIZED FLOODING WILL BE
POSSIBLE... ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 9:56 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HEAVY RAIN       LIVINGSTON              32.60N 88.19W
08/02/2012  E0.00 INCH       SUMTER             AL   EMERGENCY MNGR

            HEAVY RAINFALL IN LIVINGSTON HAS RESULTED IN WATER ON
            AREA ROADWAYS, INCLUDING HWY 11, WITH SEVERAL INCHES OF
            WATER NOW COVERING PORTIONS OF THE ROAD.

&&

HB
Special weather statement, Aug 2, 11:06 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT THU AUG 2 2012

ALZ040-042-021645-
DALLAS AL-LOWNDES AL-
1106 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 1145 AM CDT...

AT 1101 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BELKNAP...OR 14 MILES SOUTH OF SELMONT-WEST
SELMONT...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARLOWVILLE...
  MINTER...
  COLLIRENE...
  FARMERSVILLE...
  FOSTORIA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3219 8708 3230 8697 3211 8673 3204 8688
      3204 8704
TIME...MOT...LOC 1606Z 318DEG 10KT 3216 8697

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:13 PM CDTSpecial Weather StatementBMXChambers47 min
Aug 2, 8:47 AM CDTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Perry, Sumter3 hr
Aug 2, 9:58 AM CDTFlash Flood WarningBMXSumter3 hr
Aug 2, 12:58 PM CDTAreal Flood WarningBMXSumter3 hr
Aug 2, 12:58 PM CDTSpecial Weather StatementBMXCoosa47 min
Aug 2, 2:14 PM CDTAreal Flood AdvisoryBMXBullock, Macon, Montgomery3 hr
Aug 2, 3:19 PM CDTSpecial Weather StatementBMXRussell41 min
Aug 2, 3:26 PM CDTSpecial Weather StatementBMXMarion49 min
Aug 2, 3:31 PM CDTAreal Flood AdvisoryBMXMarion, Winston3 hr
Aug 2, 3:48 PM CDTSevere Thunderstorm WarningBMXMarion42 min
Aug 2, 4:30 PM CDTSpecial Weather StatementBMXLamar45 min
Aug 2, 4:42 PM CDTFlash Flood WarningBMXMarion, Winston80 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.